Alert archive / North Dakota / Blizzard Watches in 2010
Blizzard Watch 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this blizzard watch at Nov 23, 2010, 3:15 PM CST for 6 counties in Minnesota; 17 counties in North Dakota. It took effect at Nov 25, 2010, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 23, 2010, 3:15 PM CST (21:15 UTC)
- In effect from
- Nov 25, 2010, 12:00 AM CST
- Expired
- Nov 24, 2010, 3:44 PM CST
- In force
- Issued by
- NWS Grand Forks, ND
All 23 counties
Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 24 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.3 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this blizzard watch went out at Nov 23, 2:46 PM CST, 29 minutes earlier.
Area forecast discussion, Nov 23, 2:46 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
246 PM CST TUE NOV 23 2010
.SHORT TERM...
A DIFFICULT STORM TO HEADLINE. MODELS COMING AROUND IN GENERAL
AGREEMENT. 12Z ECMWF IS NOT A BIT FASTER THAN PREV RUN AND PRETTY
CLOSE TO GFS. 12Z NAM ACTUALLY SLOWER.
STRONG 500 MB LOW MOVING INTO NORTHEAST OREGON THIS AFTN WITH
PRESSURE FALLS NOTED IN ERN WYOMING/NE COLORADO. 500 MB LOW PROGGED TO
MOVE EASTERLY AND NOT DIG TOO MUCH HELPED BY A DEVELOPING 140+KT
JET WHICH WILL DEVELOP FROM SRN CALIFORNIA INTO THE PLAINS. THIS
WILL KEEP THE SYSTEM FROM DIGGING AS MUCH AS WOULD OTHERWISE AND
KEEP 500 MB TROUGH MORE POSITVELY TILTED. MAIN SRN SFC LOW WHICH
FORMS INTIALLY IN NE COLORADO WILL EVENTUALLY GET TAKEN OVER BY A
DEVELOPING NRN SFC LOW CLOSER TO THE UPPER LEVEL DYNAMICS. THIS
NRN LOW LOCATION AND SPEED IS KEY TO THE FCST. USING THE GFS/ECMWF
BLEND WOULD DEVELOP SFC LOW NR BIS-JMS WED AFTN AND THEN MOVE TO
NEAR GFK WED EVE THEN TO NR KENORA THANKSGIVING DAY.
FEEL BEST WAY TO HANDLE IT ATTM...IS TWO FOLD. SNOW WILL SPREAD
INTO THE AREA WEDNESDAY FROM THE WEST AND UP FROM THE SOUTH AS
MOISTURE SPREADS QUICKLY INTO MINNESOTA ON STRONG ISENTROPIC LIFT.
FEEL MOST AREAS WILL SEE 2-5 INCH SNOWS WEDNESDAY INTO WED
EVE..MOST IN THE NORTH AND NORTHEAST AND LESS IN THE SOUTH. WINDS
WILL NOT BE AN ISSUE. DRY SLOT WILL WORK INTO MOST AREAS WED NIGHT
WITH EVEN SOME FZDZ PSBL IN FAR SE ND/WCNTRL MN DUE TO SATURATED
LOW LEVELS AND DRIER AIR ALOFT.
AS SFC LOW DEPARTS...WINDS ON THE BACKSIDE WILL BE QUITE STRONG
AND GUSTY FOR ABOUT A 12 HOUR PERIOD WITH ABOUT 40-45 KTS AT 850
MB. SOUNDINGS ARE NOT TRULY ADIABATIC THUS MIXING MAY BE SHALLOWER
THAN OTHERWISE WOULD OCCUR. STILL ENOUGH PRESSURE GRADIENT TO HAVE
WINDS IN THE 25 TO 30 MPH SUSTAINED WEST OF THE SFC LOW WITH
HIGHER GUSTS. TIMING DEPENDS ON MODEL OF CHOICE. GFS/ECMWF WOULD
HAVE LATER WED NIGHT START TIME FOR MOST OF ERN ND AND THE RED
RIVER VALLEY (CLOSER TO 06Z THU FOR DVL REGION AND CLOSER TO 12Z
THU FOR NRN VALLEY). NAM IS A BIT SLOWER. A WRAPAROUND SNOW BAND
WILL MOVE BACK ACROSS THE AREA IMPACTING MAINLY THE NORTHERN AREAS
WITH ANOTHER 2-4 INCHES POSSIBLE. WITH WIND POTENTIAL THERE...BUT
TIMING STILL NOT CERTAIN FEEL A BLIZZARD WATCH IS BEST WAY TO
HANDLE THE ISSUE. EVEN IF WE DONT MEET BLIZZARD CRITERIA PER SE
(35 MPH SUSTAINED OR FREQUENT GUSTS) 25 TO 30 MPH WILL BE BAD AND
CAUSE SEVERE GRORUND DRIFTING DUE TO THE FRESH FLUFF OUT THERE.
SYSTEM WIL PULL EAST THU NIGHT AND FRIDAY WITH QUIET WEATHER FOR A
FEW DAYS AND EVEN A SLOW WARMING TREND INTO SUNDAY.
.LONG TERM (SAT-TUE)...
MODELS INITIALIZED WELL THIS RUN WITH EC AND GFS FALLING CLOSER IN
LINE. THEREFORE...WENT WITH A ECMWF/GFS BLEND FOR THIS FORECAST
PERIOD.
UPPER LEVEL PATTERN IS IN A BIT OF A TRANSITION WITH RIDGING OVER
THE HIGH PLAINS. SFC HIGH PRESSURE WILL KEEP THE WEATHER TRANQUIL IN
THE EARLY PART OF THE PERIOD BEFORE MOVING E...AND ANOTHER WAVE
DEVELOPS IN THE WRN DAKOTAS. SOUTHERLY WINDS AHEAD OF THE SYSTEM
WILL RESULT IN WARM ADVECTION BRINGING TEMPERATURES BACK UP TOWARD
SEASONAL NORMS. THE MAGNITUDE OF THE WARMING WILL DEPEND IN PART ON
SNOWPACK OVER THE AREA SO MODEL GUIDANCE MAY BE A BIT OPTIMISTIC.
THUS...KEPT TEMPERATURES A BIT LOWER ATTM. OTHERWISE...EXPECT
ANOTHER CHANCE FOR -SN NEAR THE END OF THE EXTENDED PERIOD.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED THRU THIS EVENING AS WEAK HIGH PRESSURE
REMAINS OVER THE AREA. HOWEVER...LOW PRESSURE WILL DEVELOP OVER THE
HIGH PLAINS AND MOVE E INTO THE FA. WINDS WILL BECOME SOUTHERLY
OVERNIGHT WITH STEADILY LOWERING CIGS...AND -SN WILL BEGIN IN THE
DVL BASIN BY 12Z...BEFORE OVERSPREADING THE AREA BY THE END OF THE
TAF PERIOD.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FROM 6 AM WEDNESDAY TO MIDNIGHT CST
WEDNESDAY NIGHT FOR NDZ006>008-014>016-024-026>030-038-039-
049-052>054.
BLIZZARD WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
AFTERNOON FOR NDZ006>008-014>016-024-026>030-038-039-049-
052>054.
MN...WINTER WEATHER ADVISORY FROM 6 AM WEDNESDAY TO MIDNIGHT CST
WEDNESDAY NIGHT FOR MNZ001>004-007-029.
BLIZZARD WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
AFTERNOON FOR MNZ001>004-007-029.
WINTER WEATHER ADVISORY FROM NOON WEDNESDAY TO 6 PM CST THURSDAY
FOR MNZ013>017-022>024-027-028-030>032-040.
WINTER STORM WARNING FROM NOON WEDNESDAY TO 6 PM CST THURSDAY
FOR MNZ005-006-008-009.
&&
RIDDLE/HOPKINSHazardous weather outlook, Nov 23, 6:01 AM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 601 AM CST TUE NOV 23 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 601 AM CST TUE NOV 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER WINTER STORM SYSTEM WILL BEGIN TO MOVE INTO THE REGION BY WEDNESDAY MORNING...AND WILL CONTINUE THROUGH WEDNESDAY NIGHT AND THURSDAY. ADDITIONAL SNOWFALL AMOUNTS ARE STILL UNCERTAIN...BUT ACCUMULATIONS OF 4 TO 8 INCHES ARE NOT OUT OF THE QUESTION. IN ADDITION...WINDS WILL BE PICKING UP WEDNESDAY NIGHT AND THURSDAY. THIS WILL CREATE CONSIDERABLE BLOWING AND DRIFTING OF SNOW...AND COULD REDUCE VISIBILITIES AT TIMES. PERSONS INTENDING TO TRAVEL FOR THE THANKSGIVING HOLIDAY SHOULD BE AWARE OF DETERIORATING CONDITIONS AND STAY TUNED FOR UPDATES. A WINTER STORM WATCH IN IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Nov 23, 2:13 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
213 PM CST TUE NOV 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY SNOW SABIN 46.78N 96.65W
11/22/2010 E9.5 INCH CLAY MN CO-OP OBSERVER
STORM TOTAL SNOWFALL UP TO 9 PM.
0900 PM HEAVY SNOW LONG LOST LAKE 47.19N 95.42W
11/22/2010 E12.5 INCH CLEARWATER MN CO-OP OBSERVER
STORM TOTAL SNOWFALL UP TO 9 PM.
&&
GROCHOCINSKILocal storm report, Nov 23, 2:45 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
245 PM CST TUE NOV 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY SNOW BEMIDJI 47.48N 94.88W
11/22/2010 E9.0 INCH BELTRAMI MN CO-OP OBSERVER
STORM TOTAL SNOWFALL UP TO 11 PM.
&&
GROCHOCINSKIThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 3:15 PM CST | Winter Storm Warning | FGF | Beltrami, Kittson, Lake of the Woods, Marshall, Roseau | 44 hr |
| Nov 23, 3:15 PM CST | Winter Weather Advisory | FGF | Becker, Beltrami, Clay, Clearwater, Grant, Hubbard and 10 more | 44 hr |
Nearby
Blizzard Watches in North Dakota, 2010Blizzard Watches in Minnesota, 2010Every blizzard watch in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.